Internal Medicine Images
Ciprofloxacin-induced esophageal ulcers
Henry Alberto Royero-Gutiérrez • Ocaña (Colombia)
Correspondencia: Henry Alberto Royero Gutiérrez. Ocaña (Norte de Santander). E-mail: royerogastro@hotmail
Dr. Henry Alberto Royero-Guitiérrez: Internista-Gastroenterólogo. Ocaña, Norte de Santander. Ocaña (Colombia).
Received: 17/IV/2019 Accepted: 19/III/2020
The medications most frequently associated with esophageal ulcers are antibiotics. We report the case of a 71-year-old woman who took ciprofloxacin for a urinary tract infection. Seventy-two hours after taking it she experienced sudden-onset chest pain. On esophagogastroduodenoscopy (Figure 1), ulcers were found in the middle and lower third of the esophagus. When the medication was discontinued and the patient received proton pump inhibitors, she improved. Twelve weeks later, a follow up endoscopy was performed (Figure 2), showing scarring from the ulcers. The most common endoscopic findings of medication-induced esophageal lesions are esophageal ulcers (24.27-87.5%) (1, 2) located in the middle third of the esophagus in 80% of cases, even in normal subjects, probably due to compression by the aortic arch and the left atrium, where the peristaltic amplitude is relatively low (1, 2).
1. Dag S, Ózturk Z, Akim I, Tutar E, Cikman O, Guisen M. Drug-Induced esophageal ulcers: Case series and the review of the literature. Turk J Gastroenterol. 2014; 25: 180-184
2. Kim Sh, Jeong Jb, Kim Jw, Koh Sj, Kim BW, Lee KL, et ai. Clinical and endoscopic characteristics of drug-induced esophagitis. World J Gastroenterol. 2014; 20: 10994-10999